Phenobarb and Keppra Issues

This is the place for general questions about drugs, long-term treatment concerns, possible influences of other drugs (such as antibiotics, heartworm preventatives, or anesthetics) for epileptic dogs, and other concerns. Please note that we cannot make specific recommendations for individual dogs - for this, please consult your veterinarian.

Moderator: Box40Rin

Post Reply
Presh2008
Posts: 1
Joined: Sun Dec 17, 2017 7:10 pm

Phenobarb and Keppra Issues

Post by Presh2008 » Mon Dec 18, 2017 9:46 am

Hi everyone...I guess I’m not sure what I’m asking and just looking for some personal experience. I adopted my husky when she was 5, and she was already on the 64.8mg Phenobarbital twice a day along with Proin 50mg 1/2 tab twice daily for some slight leakage issues. About 1.5 months ago I brought her in and visited with a vet I had only seen a couple times as she was new to the practice and mine retired. Precious was having some weird scabbing around her mouth...not really scans but kind of right on her lip line and she was rubbing it a lot. Anyways, the vet did blood work and suspected it was just from water leaking out of her mouth and to scrub it when I noticed it. She also said that her liver levels were getting a bit high after some monitoring over the Summer. She recommended I wean her off of a pheno and onto Keppra instead. We did this and then right when she was fully weaned off of the Pheno she also left my practice. Precious then got some feet issues we thought was a hot spot and got some powder from ANOTHER new vet and she thought it could be axing drficiency because of the spreading of it and the mouth issue.. understanding there was no way to test for this I agreed to try it and see what happened if it helped. When precious started worsening and after two visits and having very bad feet and not wanting to walk at all she and a seasoned vet thought it may be something autoimmune from the Keppra and to discontinue it immediately and go back to her original dose of Oheno right away. She was given a Fentanyl Patch, antibiotics and a steroid alongside the sprout and Pheno. That was last saturday. She improved for a couple of days but now is lazy and is drinking an insane amount and is not wanting to play or anything. On top of this she is going to the bathroom where she lays or in the house which was never ever an issue with her before, and I’m concerned severely. I am waiting for the doctor to return my call and I understand hind leg weakness is common but she was already on the medication steadily when I adopted her so I don’t know if this is how they adjust to the pheno since she was off it so long ? The patch got removed Tuesday and she was given some Tramadol for as needed for pain but I am so concerned. I also just thought of today that before this happened she did have some ticks and was on the prevention but you never know with that. I am just so concerned as she is just about 10 and I’m not sure if this is a reaction to the reintroduction of Pheno or the combo or what to do because aside from the mouth scabbing before switching to keppra she was doing amazing for her age and she is not herself

Box40Rin
Posts: 27
Joined: Mon Dec 11, 2017 1:42 pm

Re: Phenobarb and Keppra Issues

Post by Box40Rin » Sun Feb 04, 2018 4:11 am

Good morning,
I'm one of the moderators (new) and saw this post. How is she now? Seems to me there is a lot going on here. How are her feet? Is she having seizures? The steroids could have caused the urine leakage. Please post and let us know what's happening. box40rin

Post Reply